Narrow Results Clear All
- Education and Training 1
- Error Reporting and Analysis 2
- Human Factors Engineering 1
- Legal and Policy Approaches 2
- Policies and Operations 1
- Quality Improvement Strategies 1
- Teamwork 1
- Technologic Approaches
Search results for ""
Wahlberg D. Wisconsin State Journal. July 22, 2006:A1.
This article reports on a federal warning issued to a hospital after a medication error led to the death of a 16-year-old girl.
Blaney B. Associated Press [USA Today]. March 12, 2007.
This article reports on the abduction of a newborn by an individual masquerading as a hospital employee. Infant abduction is one of the patient safety "never events" defined by the National Quality Forum.
Journal Article > Commentary
Smetzer J, Baker C, Byrne FD, Cohen MR. Jt Comm J Qual Patient Saf. 2010;36:152-163, 1AP-2AP.
This article discusses how a hospital responded to a fatal medication error that occurred when a nurse mistakenly administered epidural pain medication intravenously to a pregnant teenager. Findings from the root cause analysis of the error revealed underlying factors including fatigue (the nurse had worked a double shift the day before), failed safety systems (the hospital had recently implemented a bar coding system, but not all nurses were trained and workarounds were routine), and human factors engineering (bags containing antibiotics and pain medications were similar in appearance and could be accessed with the same type of catheter). A range of safety interventions were implemented as a result. However, the related editorials by leaders in the safety field (Drs. Sidney Dekker, Charles Denham, and Lucian Leape) take the hospital to task for focusing on narrow improvements rather than using complexity theory to solve underlying problems, and for creating a "second victim" by disciplining the nurse (who was fired and ultimately criminally prosecuted) rather than acknowledging the institution's responsibility and the caregiver's emotional distress. The article and commentaries provide a fascinating, in-depth look at the true impact of a never event.
Mix-ups between epidural analgesia and IV antibiotics in labor and delivery units continue to cause harm.
ISMP Medication Safety Alert! Acute Care Edition. October 4, 2018;23:1-4.
Increased urgency to prevent maternal mortality has uncovered various factors that diminish safety. This newsletter article reports on incidents involving the accidental misuse of epidural analgesia and intravenous antibiotics in labor and delivery care, describes contributing factors (e.g., health technology missteps, barcoding mistakes, and look-alike medications), and offers improvement strategies to mitigate harm.